Colorado, 2007

Flash Flood in Colorado, August 6, 2007

August 6, 2007 · NWS BOU · 1 event in 1 county or zone

Heavy rain caused localized flash flooding in southwest Douglas County, in the Hayman burn area. Westcreek overflowed with a half foot of running water, over Westcreek Road on the south side of the town of Westcreek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain caused localized flash flooding in southwest Douglas County, in the Hayman burn area. Westcreek overflowed with a half foot of running water, over Westcreek Road on the south side of the town of Westcreek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:20 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT MON AUG 06 2007

.SHORT TERM...A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINS IN
PLACE OF NORTHERN AND EASTERN COLORADO TODAY WITH MODEL FORECAST
SOUNDINGS INDICATING PRECIPITABLE WATER VALUES AROUND 1.25 INCHES.
A SURFACE LOW OVER SOUTHEAST COLORADO HAS PRODUCED A RATHER
INNOCUOUS WIND FIELD.  BUT ALOFT...SOUTHWESTERLY FLOW OF 30-40 KNOTS
AT 500 MB IS PROVIDING SOME SYNOPTIC SCALE FORCING TO ORGANIZE
SHOWER ACTIVITY.  RADAR DEPICTS SHOWERS OVER THE CENTRAL
MOUNTAINS...MOVING ALONG A NORTHEASTERLY TRACK.  EXPECT SCATTERED
SHOWER ACTIVITY TO CONTINUE INTO THE EVENING AND THEN DISSIPATE.
THE WATER VAPOR SATELLITE LOOP DOES NOT REVEAL ANY SHORT WAVE AXIS
OVER COLORADO...SO IT IS DIFFICULT TO PINPOINT ANY BACK EDGE TO THIS
AFTERNOONS DEVELOPING ACTIVITY.  BY LATE EVENING...MOST OF THE
AIRMASS ACROSS COLORADO SHOULD BE OVERTURNED AND SHOWERS SHOULD
BEGIN DECREASING.

FOR TUESDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE...AND IT
APPEARS THERE WILL BE A BIT MORE SOUTHEASTERLY FLOW ACROSS THE
NORTHEAST PLAINS.  THIS MAY PRODUCE A DENVER CYCLONE WHICH COULD
POOL MOISTURE ALONG THE FRONT RANGE CORRIDOR.  DAYTIME HEATING
SHOULD DESTABILIZE THE AIRMASS...AND ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS SHOULD RESULT.  MODEL SOUNDINGS SHOW PRECIPITABLE
WATER VALUES COMPARABLE TO TODAYS VALUES.  MODERATE WINDS ALOFT
SHOULD KEEP STORMS MOVING...BOTH THIS EVENING AND TOMORROW...BUT
INTENSE RAINFALL RATES MAY STILL CAUSE LOCAL FLOODING.

.LONG TERM...KEPT POPS GOING OVERNIGHT TUES AS DISTURBANCE MOVG THRU
NEBR AND WY SHOULD KEEP PRECIP GOING PAST MIDNIGHT ON THE PLAINS.
PRECIP SHOULD DCRS BY DAYBREAK WED.  UPR RDG WL REMAIN STATIONARY
OVER THE SOUTHEASTERN STATES THROUGH MIDWEEK.  AS A TROUGH MOVES
INTO THE PACIFIC NORTHWEST...THE FLOW ALF WL BCM MORE SWLY.  FOR THE
REST OF THE WEEKM...MOST OF THE MONSOONAL MSTR WL BE STEERED EAST OF
THE WEEK.  THIS WILL LEAD TO DRIER AND WARMER WEATHER RETURNING TO
THE FORECAST AREA FOR WED THRU FRIDAY.  ISOLD HIGH BASED TSTMS WL BE
PSBL ON THE MTNS...BUT THE PLAINS WILL REMAIN DRY FOR THE MOST PART.
TEMPS WL BE VRY WARM THIS WEEK...WITH FEWER CLDS EACH AFTN...TEMPS
WL BE WELL INTO THE 90S ON THE PLAINS.

RDG WL GRADUALLY EXPAND BACK WWD INTO THE SOUTHWEST FOR THE WKND.
AS ANTICYCLONIC CIRCULATION DVLPS OVER THE FOUR CORNERS REGION THIS
WEEKEND...THE PLUME OF MONSOONAL MSTR LOOKS TO REDEVELOP OVR THE
MTNS.  FEW CHANGES MADE TO CURRENT FCST.

&&

.AVIATION...LITTLE CHANGE FROM PAST COUPLE DAYS WITH CONVECTION
AFFECTING THE ARRIVAL/DEPARTURE GATES DURING THE AFTERNOONS AND
EVENINGS. HEAVY THUNDERSTORM RAINS WILL LIKELY BRING AT LEAST BRIEF
MVFR CONDITIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/046
Hazardous weather outlook, Aug 6, 10:00 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT MON AUG 06 2007

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT MON AUG 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING AS A MOIST AIRMASS REMAINS OVER THE FORECAST AREA.  SOME OF
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS...WITH
RAINFALL RATES OF AN INCH OR MORE PER HOUR.  WINDS ALOFT ARE A BIT
STRONGER TODAY THAN IN THE PAST WEEK...SO STORMS WILL MOVE A LITTLE
FASTER THAN THE PAST FEW DAYS.  HOWEVER...RAINFALL RATES WILL STILL
BE HIGH ENOUGH TO PRODUCE AT LEAST MINOR FLOODING.

SEVERAL LOCATIONS ON THE EASTERN PLAINS AND IN PARTS OF THE DENVER
METRO AREA SAW PRETTY SUBSTANTIAL RAINFALL LAST EVENING AND
OVERNIGHT AND CONSEQUENTLY THE THREAT OF FLOODING WILL BE INCREASED
IN THOSE AREAS IF THEY HAPPEN TO EXPERIENCE MORE RAINFALL THIS
AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE BEST CHANCE OF THUNDERSTORMS WILL BE ON TUESDAY AS THE DEEP
MOISTURE WILL REMAIN OVER COLORADO.  SOME LOCALLY HEAVY RAIN IS
LIKELY...HOWEVER WINDS ALOFT WILL BE STRONG ENOUGH TO HELP MOVE
STORMS ALONG... MINIMIZING THE THREAT OF FLASH FLOODING.  FOR
WEDNESDAY THROUGH FRIDAY A DRIER AIRMASS WILL DEVELOP OVER THE AREA
WITH ONLY A SLIGHT CHANCE OF THUNDERSTORM ALONG WITH WARMER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/046

The radar

The Denver radar (KFTG), 88 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
August 6, 3:40 PM MST to 5:30 PM MST
Where
Douglas County, 0.54 mi E of Westcreek
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.150, -105.160

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53483.